Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 166, NWS Aberdeen, SD

August 10, 2007Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 10, 2007, 4:52 PM MDT for Corson County, South Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2007, 4:52 PM MDT (22:52 UTC)
Expired
Aug 10, 2007, 5:45 PM MDT
In force
53 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 133 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:00 PM MDTHAIL 0.7515 Sw Bullhead, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:41 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 102252
SVRABR
SDC031-102345-
/O.NEW.KABR.SV.W.0166.070810T2252Z-070810T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
452 PM MDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 545 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTH OF KLEIN RANCH...OR 30 MILES
  SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN CORSON COUNTY AT 510 PM MDT
  RURAL CENTRAL CORSON COUNTY AT 530 PM MDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4563 10149 4546 10137 4552 10073 4582 10093

$$
ZELTWANGER
2 follow-up statements
000 
WWUS53 KABR 102313
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
614 PM CDT FRI AUG 10 2007

SDC031-102345-
/O.CON.KABR.SV.W.0166.000000T0000Z-070810T2345Z/
CORSON SD-
514 PM MDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EASTERN CORSON COUNTY...

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL CORSON COUNTY...OR 24 MILES SOUTHWEST OF
MCLAUGHLIN...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN CORSON COUNTY AT 530 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4567 10136 4548 10120 4552 10073 4582 10093

$$
ZELTWANGER
000 
WWUS53 KABR 102337
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT FRI AUG 10 2007

SDC031-102348-
/O.EXP.KABR.SV.W.0166.000000T0000Z-070810T2345Z/
CORSON SD-
538 PM MDT FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CORSON COUNTY EXPIRES
AT 545 PM MDT...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4567 10136 4548 10120 4552 10073 4582 10093

$$
ZELTWANGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:11 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 10, 2:11 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT FRI AUG 10 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE MAIN ISSUE IN THE SHORT RANGE IS DEALING WITH PCPN/SVR CHANCES
TONIGHT. LAPS CURRENTLY INDICATES THAT BEST INSTABILITY IS
DEVELOPING IN VICINITY OF THE MISSOURI RIVER VALLEY WHERE
STRONGEST DIABATIC HEATING HAS OCCURRED THIS AFTERNOON. VISIBLE
SATELLITE PICTURES ALSO INDICATE CU BEGINNING TO FORM OVER THE
REGION. THE QUESTION IS WILL THE CAP BREAK. 18Z ABR AND BIS
SOUNDINGS CONTAINED ALOT OF SURFACE BASED CONVECTIVE INHIBITION.
MEANWHILE MODELS CONTINUE TO ADVECT EVEN WARMER AIR ALOFT OUT
ACROSS THE PLAINS THROUGH THE EVENING AND OVERNIGHT. AS THE
BOUNDARY LAYER CONTINUES TO WARM AND OVERCOME CAP...WILL PROBABLY
SEE SOME STORMS FORM ALONG MO RIVER...AND THEN PERHAPS RIDE THE
DEVELOPING LLJ INTO THE EASTERN CWA LATER THIS EVENING. THE VERY
HIGH INSTABILITY DEVELOPING ACROSS THE WESTERN CWA ALONG WITH
INCREASING SHEAR DUE TO STRONGER WINDS ALOFT SUGGESTS THAT SVR
STORMS ARE A DISTINCT POSSIBILITY...BUT THEY WILL BE FIGHTING THE
WARM AIR ALOFT AND THUS SEVERE HAIL MIGHT BE TOUGH TO GET. DOWNBURSTS
MAY BE THE BIGGEST THREAT SINCE TEMPERATURE/DEWPOINT SPREADS ARE
RATHER LARGE. FOR SATURDAY TRAILING SURFACE FRONT PUSHES THROUGH
THE EASTERN CWA IN THE MORNING SO KEPT IN LINGERING SHOWERS THIS
AREA. LOOKS AS IF MOST OF THE CONVECTIVE ACTION SATURDAY AFTERNOON
AND EVENING SHOULD BE OFF TO THE EAST AND SOUTHEAST. SURFACE HIGH
BUILDS IN FOR SATURDAY NIGHT AND HELPS DROP DEWPOINTS BACK INTO
THE 50S. HOWEVER...MODELS CONTINUE TO BE INSISTENT ON SOME
POTENTIAL FOR A LATE NIGHT...RETURN FLOW...WARM AIR ADVECTION
BATCH OF SHOWERS OVER NORTHWEST SOUTH DAKOTA/SOUTHWEST NORTH
DAKOTA. DUE TO SOME CONSISTENCY...DID THROW SOME ISOLATED POPS
INTO FAR WESTERN CWA TO ACCOUNT FOR THE POTENTIAL. A MIX OF ADJMAV
AND INHERITED GRIDS WAS USED FOR TEMPERATURE FORECAST.

.LONG TERM...SUNDAY THROUGH FRIDAY
SUNDAY STARTS OFF WITH HIGH PRESSURE OVER THE NORTHERN PLAINS AND
SOUTHERN CANADA. THIS HIGH MOVES EAST BY SUNDAY NIGHT...ALLOWING
FOR RETURN FLOW TO SET UP. SLIGHT CHANCE FOR STORMS EXISTS ACROSS
THE SOUTHERN HALF OF THE CWA AS LLJ STRENGTHENS AND MUCAPES
INCREASE TO OVER 1000 J/KG. ALSO SOME UPPER LEVEL JET ENERGY TO
WORK WITH SO CANNOT RULE OUT AT LEAST A SLIGHT CHANCE FOR
SOMETHING TO DEVELOP. MID LEVEL FEATURES NOT REALLY SUPPORTIVE OF
MORE THAN SLIGHT CHANCE POPS AS HEIGHTS ACTUALLY RISE A BIT.

MODELS AGREE FAIRLY WELL WITH A FRONTAL PASSAGE FROM WEST TO EAST
ACROSS THE AREA ON MONDAY. IT STILL APPEARS BEST POTENTIAL FOR
PRECIP WITH THIS FEATURE WILL BE JUST NORTH OF THE AREA. FOR NOW
HAVE LEFT FORECAST DRY FOR MONDAY BUT FUTURE SHIFTS WILL HAVE TO
MONITOR FOR SLIGHT CHANCE POTENTIAL ACROSS THE FAR NORTHERN CWA.

NEXT AREA OF INTEREST IS LOW PRESSURE/DISTURBANCE THAT EJECTS EAST
ACROSS CENTRAL/NORTHERN PLAINS ON TUESDAY NIGHT. MODELS HAVE
TRENDED FARTHER SOUTH WITH PRECIP...TAKING MOST OF IT ACROSS
SOUTHERN SD AND NEBRASKA. 12Z GFS WAS CONSISTENT WITH THE 06Z RUN
IN DOING THIS. HAVE THEREFORE TAKEN THE NORTHERN CWA OUT OF SLIGHT
CHANCE BUT KEPT THE SOUTHERN CWA IN. IF FUTURE MODEL RUNS CONTINUE
THIS SOUTHERLY TREND...POPS WILL HAVE TO BE PUSHED EVEN FARTHER
SOUTH.

&&
.AVIATION...
OTHER THAN ISOLATED/SCATTERED STORMS TONIGHT...EXPECT VFR
CONDITIONS WITH VSBYS AOA 6SM AND ANY CIGS OUTSIDE OF STORMS AOA
10K FEET.
&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TDK
Hazardous weather outlook, Aug 10, 5:00 AM MDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
600 AM CDT FRI AUG 10 2007

MNZ039-046-SDZ004>011-016>023-036-037-111100-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ENERGY ALOFT MOVING THROUGH THE NORTHERN PLAINS WILL ALLOW FOR
CHANCES OF SHOWERS AND THUNDERSTORMS TODAY...PRIMARILY EARLY THIS
MORNING AND AGAIN THIS AFTERNOON AND EVENING. IN ADDITION TO
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...SOME OF THE STORMS
MAY BE SEVERE IN THE AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE GREATEST
RISK OF SEVERE WEATHER WILL EXIST EAST OF A EUREKA TO ABERDEEN TO
BRYANT LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER
1PM CDT.

SDZ035-048-051-111100-
HUGHES-LYMAN-BUFFALO-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 95 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033-045-111100-
STANLEY-JONES-
600 AM CDT FRI AUG 10 2007 /500 AM MDT FRI AUG 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 104 TO 108...RELATIVE HUMIDITIES FALL TO 15
TO 25 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-015-111100-
CORSON-DEWEY-
500 AM MDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ENERGY ALOFT MOVING THROUGH THE NORTHERN PLAINS WILL ALLOW FOR
CHANCES OF SHOWERS AND THUNDERSTORMS TODAY...PRIMARILY EARLY THIS
MORNING AND AGAIN THIS AFTERNOON AND EVENING. IN ADDITION TO
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...SOME OF THE STORMS
MAY BE SEVERE IN THE AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS.

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 95 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 10 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER
1PM CDT.

SDZ034-111100-
SULLY-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 100 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NJE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:57 PM MDTSevere Thunderstorm WarningABRCorson36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.